Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Algebras generated by a subnormal operator


Authors: Robert F. Olin and James E. Thomson
Journal: Trans. Amer. Math. Soc. 271 (1982), 299-311
MSC: Primary 47D25; Secondary 47B20
DOI: https://doi.org/10.1090/S0002-9947-1982-0648094-6
MathSciNet review: 648094
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We use the notion of generalized Toeplitz operators to obtain some basic results concerning the $ {C^{\ast}}$-algebra generated by a subnormal operator. We apply these results to problems concerning the intersection of $ {C^{\ast}}(S)$ with rationally closed algebras generated by $ S$. In particular, we prove that $ {C^{\ast}}(S) \cap \mathcal{W}(S) = \{ f(S):f \in R({\sigma _{\mathcal{W}(S)}}(S))\} $. The spectral inclusion property for generalized Toeplitz operators with symbols in $ {P^\infty }(\mu ) + C(\sigma (N))$ is also considered.


References [Enhancements On Off] (What's this?)

  • [1] W. Arveson, An invitation to $ {C^{\ast}}$-algebra, Graduate Texts in Math., Springer-Verlag, New York, 1976.
  • [2] S. Axler, J. B. Conway and G. McDonald, Toeplitz operators on Bergman spaces, preprint. MR 658979 (83i:47034)
  • [3] J. Ball, R. Olin and J. Thomson, Weakly closed algebras of subnormal operators, Illinois J. Math. 22 (1978), 315-326. MR 0477853 (57:17355)
  • [4] C. A. Berger and B. I. Shaw, Selfcommutators of multicyclic hyponormal operators are trace class, Bull. Amer. Math. Soc. 79 (1973), 1193-1199. MR 0374972 (51:11168)
  • [5] -, Hyponormality: its analytic consequences, Amer. J. Math. (to appear).
  • [6] J. Bram, Subnormal operators, Duke Math. J. 22 (1955), 75-94. MR 0068129 (16:835a)
  • [7] J. Bunce, Characters on singly generated $ {C^{\ast}}$-algebras, Proc. Amer. Math. Soc. 25 (1970), 297-303. MR 0259622 (41:4258)
  • [8] J. Chaumat, Adhérence faible étoile d'algèbres de fractions rationnelles, Publ. Math. d'Orsay No. 147, U.E.R. Math., Univ. de Paris XI, Orsay, 1975. MR 0442692 (56:1073)
  • [9] J. B. Conway and R. Olin, A functional calculus for subnormal operators. II, Mem. Amer. Math. Soc. No. 184 (1977). MR 0435913 (55:8864)
  • [10] R. G. Douglas, Banach algebra techniques in operator theory, Academic Press, New York, 1972. MR 0361893 (50:14335)
  • [11] T. Gamelin, Uniform algebras, Prentice-Hall, Englewood Cliffs, N. J., 1969. MR 0410387 (53:14137)
  • [12] -, Rational approximation theory, Course Notes, 1975.
  • [13] W. Hastings, The approximation point spectrum of a subnormal operator, preprint.
  • [14] I. N. Herstein, Topics in algebra, Blaisdell, Waltham, Mass., 1964. MR 0171801 (30:2028)
  • [15] G. Keough, Subnormal operators, Toeplitz operators, and the spectral inclusion theorem, Indiana Univ. Ph. D. Thesis, 1979.
  • [16] R. Olin, Functional relationships between a subnormal operator and its minimal normal extension, Pacific J. Math. 63 (1976), 221-229. MR 0420324 (54:8338)
  • [17] R. Olin and J. Thomson, Algebras of subnormal operators, J. Funct. Anal. 37 (1980), 271-301. MR 581424 (82a:47024)
  • [18] C. Pearcy, Some recent developments in operator theory, CBMS Regional Conf. Ser. in Math., no. 36, Amer. Math. Soc., Providence, R. I., 1978. MR 0487495 (58:7120)
  • [19] D. Sarason, Weak-star density of the polynomials, J. Reine Angew. Math. 252 (1972), 1-15. MR 0295088 (45:4156)
  • [20] A. L. Shields and L. J. Wallen, The commutants of certain Hilbert space operators, Indiana Univ. Math. J. 20 (1971), 777-788. MR 0287352 (44:4558)
  • [21] J. G. Stampfli, Analytic extensions and spectral localization, J. Math. Mech. 16 (1966), 287-296. MR 0196500 (33:4687)
  • [22] M. A. Subin, Factorization of parameter-dependent matrix functions in normal rings and certain related questions in the theory of Noetherian operators, Mat. Sb. 73 (1967), 610-629; English transl. in Math. USSR-Sb. 2 (1967), 543-560. MR 0217638 (36:727)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 47D25, 47B20

Retrieve articles in all journals with MSC: 47D25, 47B20


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1982-0648094-6
Article copyright: © Copyright 1982 American Mathematical Society

American Mathematical Society